Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 104, NWS Mobile, AL

April 16, 2021

NWS Mobile, AL issued this special marine warning at Apr 16, 2021, 6:46 AM CDT. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2021, 6:46 AM CDT (11:46 UTC)
Expired
Apr 16, 2021, 6:55 AM CDT
In force
9 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
2.0 in
Wind
49.0 mph

The radar

The Eglin Afb radar (KEVX), 144 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2021-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2021-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

286 
WHUS54 KMOB 161146
SMWMOB
GMZ675-161215-
/O.NEW.KMOB.MA.W.0104.210416T1146Z-210416T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
646 AM CDT Fri Apr 16 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...

* Until 715 AM CDT.

* At 646 AM CDT, a severe thunderstorm was located 34 nm south of
  Okaloosa Deep Water Reef, or 60 nm south of Destin, moving east at
  30 knots.

  HAZARD...Wind gusts to nearly 50 knots and large destructive hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves. Large hail could result in 
           personal injury and significant structural damage.

* The severe thunderstorm will remain over mainly open waters.

LAT...LON 2933 8644 2936 8648 2937 8650 2938 8654
      2939 8669 2948 8669 2949 8640 2929 8640
      2929 8642
TIME...MOT...LOC 1146Z 269DEG 30KT 2940 8660 

HAIL...>2.0IN
WIND...49KTS

$$
1 follow-up statement
759 
FZUS74 KMOB 161155
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
655 AM CDT Fri Apr 16 2021

GMZ675-161205-
/O.CAN.KMOB.MA.W.0104.000000T0000Z-210416T1215Z/
655 AM CDT Fri Apr 16 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...

The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.

LAT...LON 2933 8644 2936 8648 2937 8650 2938 8654
      2939 8669 2948 8669 2949 8640 2929 8640
      2929 8642
TIME...MOT...LOC 1154Z 269DEG 30KT 2940 8651 

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Apr 16, 6:32 AM CDT, 14 minutes earlier.

Area forecast discussion, Apr 16, 6:32 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
632 AM CDT Fri Apr 16 2021

.NEAR TERM UPDATE /Now Through Saturday/...The active weather
pattern will remain in place through the first part of this
weekend. A surface boundary is currently positioned offshore in
the northern Gulf of Mexico, just south of our marine zones. A
moderately unstable airmass, characterized by MUCAPES greater than
1000j/kg and mid level lapse rates greater than 7.0c/km, is
emanating north up and over a near surface stable layer that is
in place along the north central Gulf Coast. This continues to
supply a zone of elevated instability that extends north of the
surface front and currently resides across southern Louisiana into
east Texas early this morning. A modest low level jet on the
order of 25-30 kts is nosing into southeast Texas and southwest
Louisiana (per latest KLCH VAD profiler) early this morning in
advance of a low amplitude shortwave moving east in mainly zonal
flow aloft.

This has resulted in a cluster of showers and elevated
thunderstorms that have developed along the nose of the low level
jet, where 850mb frontogenesis is currently maximized. This
cluster of showers and thunderstorms will continue to develop
southeast along this axis which also denotes the separation of
greater elevated instability that resides along and south of the
850mb front and is feeding the ongoing convection. This activity
may spread into southern portions of southeast Mississippi and
coastal southwest Alabama later this morning and then spread east
into the western Florida Panhandle later this morning into early
afternoon. The best elevated instability may advect near the
immediate coast of Alabama later this morning and with deep layer
shear on the order of 60-70 kts, a few elevated supercells with a
large hail threat cannot be ruled out along the immediate Alabama
coastline and more likely across our offshore coastal waters
later this morning and spreading east later today. This threat
will be closely monitored through the day.

There will likely be a break in the rain and storm activity later
today before another shortwave moves towards the area later this
evening and overnight. A weak surface low pressure system will
develop tonight south of the Louisiana coast along the stalled
surface front over the northern Gulf. This low should then lift
east-northeast towards coastal Mississippi and Alabama by Saturday
morning. As this occurs, a warm front extending east of the
surface low will advance northward towards the coast by sunrise
and may continue to advance inland across coastal Alabama and the
western Florida Panhandle by later Saturday morning. There remains
some uncertainty regarding how far north the surface warm front
will advance due to the potential for widespread elevated
convection north of the front reinforcing the near surface stable
layer due to lack of stronger low level flow.

Widespread showers and thunderstorms should be ongoing by later
this evening along and north of the frontal zone. Adequate
elevated instability on the order of 500-1000j/kg should spread
northward later tonight in the zone of greatest moisture advection
into far southeast Mississippi, coastal Alabama, and eventually
the western Florida Panhandle. This elevated instability combined
with deep layer shear through this unstable layer on the order of
60-70 kts should support an overnight threat for a few elevated
severe thunderstorms capable of marginally severe hail. A limiting
factor to a more prolific hail event appears to be weaker than
preferred mid level lapse rates between 6.0-6.5c/km.

By later Saturday morning, if the surface warm front can advance
northward onto the coast, then there would be an increasing threat
for surface based storms that could support some damaging wind
gusts and isolated tornadoes. Again, this is highly dependent upon
how far north the warm front reaches and if it can move inland
along the coast. Any severe threat Saturday morning would diminish
with time as the low pressure moves further east-northeast and the
better forcing moves east as well. A trailing frontal boundary
will extend southwestward behind the departing low and will
likely remain stalled just offshore. Additional shower and
thunderstorm activity may again develop by late Saturday afternoon
in the vicinity of the stalled front as another shortwave impulse
approaches in southwest flow aloft. Any of these storms should
again be mainly elevated in nature. /JLH

&&

.AVIATION...
12Z issuance...Low end VFR ceilings should persist through midday
with temporary drops to MVFR as a cluster of showers and isolated
thunderstorms moves over the TAF sites mainly this morning. Some
patchy fog early in the period is possible, but the potential was
too low to include in the latest TAFs. VFR ceilings can be
expected this afternoon behind any morning convection. Ceilings
should drop to MVFR this evening then lower further to IFR after
midnight. Numerous showers and scattered thunderstorms will
develop this evening and continue through the end of the TAF
period.

Northeast winds can be expected today, becoming increasingly
easterly overnight. Speeds should remain below 7/8 kts at all
locations through the period, outside of thunderstorms. /JLH

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Sunday night for ALZ265-266.

     Flash Flood Watch from this evening through Saturday afternoon
     for ALZ052-261-263-265.

FL...High Rip Current Risk through late Sunday night for FLZ202-204-
     206.

MS...Flash Flood Watch from this evening through Saturday afternoon
     for MSZ075-076-078-079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 6:19 AM CDTSpecial Marine WarningMOB71 min
Apr 16, 8:19 AM CDTSpecial Marine WarningMOB41 min
Apr 16, 8:26 AM CDTSpecial Marine WarningMOB2 hr
Apr 16, 8:39 AM CDTAreal Flood WarningMOBMobile24 hr
Apr 16, 9:13 AM CDTSpecial Marine WarningMOB92 min
Apr 16, 3:18 PM CDTFlash Flood Warning EmergencyCatastrophic damage threatMOBStone59 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.